Monday, June 3, 2013



 
Shaky Hands   I visit Pete every week at his assisted living center. One Wednesday, I signed in at the reception desk and headed to his second floor room. The door was open. His tremulous voice answered, “Come in. The door’s always open, except when it isn’t.”

  Pete sprawled on his bed watching the Travel Channel. Sweat stains dotted the arm pits of his Denver Broncos T shirt.I maneuvered around his bicycle, wheelchair, and a half dozen boxes overloaded with family pictures and bible commentaries.The room smelled of stale taco shells and sweat. Unwashed laundry blanketed the wheel chair. A layer of dust covered a computer that balanced on a wheeled stand. ”Hi, Pete. Feeling ok? “

  “Yeah. But I’m out of mouthwash. And management bozos decided residents have to buy their own toilet paper.” His right hand jiggled when he reached for my hand. His grip was firm. “Could you get me a glass of water?” 
  “Sure. “I turned on the faucet and filled his glass. When he reached for it, water sloshed down the side.   

  Essential tremor (ET) is a “shaky hand” condition that has no identifiable cause. It is the most common type of upper extremity tremor and is frequent in people older than sixty five. It may be present with other nervous system problems, including dystonia (muscle spasm) and Parkinson’s disease. Tobacco, smokeless tobacco, overactive thyroid, and alcohol or caffeine withdrawal can contribute to ET. Certain prescription medicines may worsten this condition. These include some antidepressants (Valproic Acid), heart medications (Cyclosporine), antidepressants (Valproic Acid, Lexapro), and antiviral drugs (acyclovir).  
  ET can affect the hands, voice, arms, head, and eyelids. It rarely involves legs and feet. People with ET have difficulty holding or using small objects. The condition starts in early middle age, but may be present in those older or younger. Blood tests and brain imaging studies are often normal.

  Treatment may not be needed unless tremors interfere with daily activities. Getting enough sleep and caffeine avoidance are helpful. Severe tremors can be managed by purchasing clothes with Velcro fasteners, using button hooks, and cooking or eating with large handle utensils.
The most common medicines to treat ET include Propanolol, a “beta blocker,” and Primidone, a drug used to treat seizures. Primidone may cause drowsiness, concentration problems, nausea, and difficulty with balance and coordination. Antiseizure drugs such as gabapentin and topiramate may diminish tremors.

  Botox injections to the hands have been used to reduce tremors by weakening local muscles.
Severe ET cases might need “stereotactic surgery.” This involves high-powered x-rays focused on a targeted brain area. Sometimes surgical implantation of a brain stimulating device can alleviate symptoms.  

  Conclusion: Pete’s doctor proscribe him Propanol, which lessened the tremors. My goal is to motivate Pete to stay with a physical therapy program three times a week and to take outside walks with his push-stroller.  He’s my “buddy.”

  For questions or comments, contact Dr. Clem at clementhanson.blogspot.com.